Kansas, 2005

Flash Flooding and Hail in Kansas, May 12 to 13, 2005

May 12 to 13, 2005 · NWS ICT · 8 events in 6 counties and zones

4 flash flood, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 2:32 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 12, 2:32 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT THU MAY 12 2005

.DISCUSSION...

TONIGHT:
PRIMARY THREAT THROUGH EVENING IS GOING TO BE LARGE HAIL. IMPRESSIVE
MIDDLE LEVEL SHEAR...WITH 88D DATA ALREADY SHOWING MIDDLE LEVEL
ROTATION WITH STRONGER STORMS. NRLY STRAIGHT LINE HODOGRAPHS, SO
SPLITTING STORMS LIKELY. ANTICIPATE THE STRONGER STORMS TO DIMINISH
A BIT LATER THIS EVENING AS IT TRANSITIONS TO HEAVY RAIN THREAT.
NOT ANTICIPATING A LOT OF MVMT TO MAIN PRECIPITATION AREA UNTIL
AFTER 0600 UTC, WHEN 0600 UTC WORKSTATION ETA-KF SHOWS MCS ROLLING
INTO SOUTHEAST KS.  GIVEN LACK OF ANTICEDENT PRECIPITATION, WILL NOT
GO WITH FLOOD WATCH AT THIS TIME, BUT WILL HAVE TO MONITOR IT
CLOSELY.

FRI-FRI NIGHT:
BASED ON TRACK RECORD THE PAST FEW DAYS, WILL CONTINUE WITH COMBO OF
PERSISTENCE, ETA-KF WHICH ALL SUGGEST THAT PRECIPITATION WILL BE
SPARCE IN THE MORNING, WITH NEXT ROUND CLIPPING THE NE PORTION OF
FORECAST AREA, MOST LIKELY DURING THE AFTERNOON. PRECIPITATION
SHOULD GRADIENT END FROM THE NORTHWEST DURING THE EVENING.  SOME
SEVERE THREAT, BUT WILL BE DEPENDENT ON CLOUDS/AIRMASS RECOVERY.

SAT-MON:
RELATIVE TO THE EARLIER PERIODS, RELATIVELY QUIET WEATHER
ANTICIPATED WITH SURFACE RIDGE AXIS MOVING ACROSS THE AREA.  LITTLE
CHANGE TO GOING FORECAST. -HOWERTON

TUESDAY THROUGH THURSDAY:

MAIN FORECAST PROBLEM DURING THIS PERIOD IS CONVECTION.  FORECAST
CONFIDENCE IS MEDIUM.

DURING THE PERIOD, GFS/ECMWF ARE IN AGREEMENT WITH THE RIDGE
BUILDING OVER THE CENTRAL UNITED STATES.  THIS IS DEPICTED WELL BY
THE 5 DAY MEAN OF THE 500 MB HEIGHTS.  THEY ALSO ARE IN GENERAL
AGREEMENT IN THE TIMING OF THE RETURN OF SOUTHWESTERLY FLOW OVER THE
FORECAST AREA MONDAY NIGHT AS WELL AS THE PROSPECT FOR NOCTURNAL
CONVECTION MONDAY NIGHT OVER THE HIGH PLAINS AND UPPER MISSISSIPPI
RIVER VALLEY.

DURING THE MIDDLE OF THE WEEK, THE GFS PUSHES A COLD FRONT ALL THE
WAY INTO THE FORECAST AREA WHILE THE ECMWF KEEPS IT FURTHER NORTH.
AT THIS TIME, BELIEVE THAT THE GFS IS BEING AFFECTED ADVERSELY BY
THE DEVELOPMENT OF A STRONG CONVECTIVELY INDUCED COLD POOL THAT
PUSHES THE COLD FRONT SOUTH.

GIVEN THE MEAN PATTERN OF RIDGE BUILDING, AM INCLINED TO THINK THAT
THE SURFACE FEATURES WILL NOT PROGRESS MUCH UNTIL LATE IN THE WEEK.
THE DRYLINE SHOULD REMAIN ALONG THE WESTERN PART OF THE STATE WITH
SOUTHERLY SURFACE FLOW ACROSS THE FORECAST AREA.  THIS WILL PRODUCE
THE BEST CHANCE FOR CONVECTION OVER THE WESTERN PORTION OF THE
FORECAST AREA WITH TEMPERATURES WELL ABOVE GFS MOS.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  72  50  73 /  80  40  40   5
HUTCHINSON      57  71  48  72 /  80  40  30   5
NEWTON          59  72  49  71 /  80  40  40   5
ELDORADO        62  72  50  71 /  80  40  50   5
WINFIELD-KWLD   63  73  51  73 /  80  40  40  10
RUSSELL         50  70  46  69 /  50  40  20   0
GREAT BEND      52  70  46  71 /  60  30  20   0
SALINA          54  69  47  69 /  80  40  30   0
MCPHERSON       56  71  48  70 /  80  40  30   5
COFFEYVILLE     65  76  53  71 /  70  70  60  10
CHANUTE         64  74  52  70 /  80  60  60  10
IOLA            64  73  51  70 /  80  60  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HOWERTON/KRC
Hazardous weather outlook, May 12, 11:06 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1206 PM CDT THU MAY 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1206 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A
LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE
EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS
TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF
PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST.
THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE
SOUTH CENTRAL KANSAS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE
LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS
WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH
A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE
TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR
THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND
FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES
SLOWLY EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JAKUB/KLEINSASSER

In the hours before

Special weather statement, May 12, 3:35 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT THU MAY 12 2005

KSZ051-067-068-083-122200-
HARVEY-MCPHERSON-RENO-SEDGWICK-
435 PM CDT THU MAY 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON...RENO AND SEDGWICK
COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GODDARD TO BURRTON
TO INMAN...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Local storm report, May 12, 3:55 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLASH FLOOD      DURHAM                  38.49N 97.23W
05/12/2005                   MARION             KS   EMERGENCY MNGR

            ISOLATED AREAS OF WATER OVER ROADS AND WATER COVERING
            FIELDS IN DURHAM. RAINFALL RATES OF 3 INCHES PER HOUR.

&&

JAS
Local storm report, May 12, 3:58 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             5 E CHENEY              37.63N 97.69W
05/12/2005  0.75 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

BRW
Local storm report, May 12, 4:03 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 W GODDARD             37.66N 97.70W
05/12/2005  1.00 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

BRW
Local storm report, May 12, 4:09 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     DURHAM                  38.49N 97.23W
05/12/2005  60 MPH           MARION             KS   LAW ENFORCEMENT

&&

BRW
Special weather statement, May 12, 4:12 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU MAY 12 2005

KSZ052-053-122245-
CHASE-MARION-
512 PM CDT THU MAY 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CANTON TO
FLORENCE...AND MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 4 hail. Local standard time, as filed.

Flash Flood, McPherson

When
May 12, 4:16 PM CST to 6:30 PM CST
Where
McPherson County, Mc Pherson
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -97.667

Localized street flooding throughout the community.

Flash Flood, Marion

When
May 12, 10:36 PM CST to May 13, 1:00 AM CST
Where
Marion County, 2 mi E of Ramona
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -97.033

Two miles east of Ramona, intersection of 360th and Sunflower Road washed out.

Flash Flood, Chase

When
May 13, 6:30 AM CST to 9:30 AM CST
Where
Chase County, Cottonwood Falls
Reported by
GENERAL PUBLIC
Coordinates
38.367, -96.533

Several county roads under water.

Flash Flood, McPherson

When
May 13, 9:35 AM CST to 11:00 AM CST
Where
McPherson County, Mc Pherson
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -97.667

Several roads were covered by water across the county.

Hail, Chautauqua

When
May 13, 3:38 PM CST
Where
Chautauqua County, Hale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -96.017

Hail, Montgomery

When
May 13, 4:01 PM CST
Where
Montgomery County, Independence
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
37.233, -95.717

Hail, Cowley

When
May 13, 7:16 PM CST
Where
Cowley County, Arkansas City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Occurred on north side of town.

Hail, Chautauqua

When
May 13, 8:38 PM CST
Where
Chautauqua County, 1 mi N of Cedar Vale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -96.500

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442604, 5442603, 5442602, 5442605, 5442601, 5442600, 5442599, 5442598.